Common medications may account for 10% of all lower urinary tract symptoms in men. Various classes of prescription drugs are known to contribute to urinary symptoms, but doctors may neglect to take the effects of these medications into account.
A study published recently in British Journal International found that men receiving thiazide diuretics were at higher risk for difficulty with urination especially with the symptom of having to get up at night to urinate.
Other drugs affecting urination include antihistamines, bronchodilators, sympathomimetics, anticholinergics, or other diuretics like Lasix, and antidepressants were all associated with urinary symptoms. These symptoms are made worse in men with enlarged prostate glands.
If a man, or even a woman, comes in complaining of difficulty with urination, you want to discuss your medications with your doctors. Your doctor may make an adjustment in your medication or change to another class of drugs that isn’t associated with the side effects of urinary symptoms. Alternatives that do not promote urinary symptoms are available for most of these medications that do cause urinary symptoms.
Bottom Line: Many men and women have urinary symptoms especially when they reach middle age. Some of these symptoms are caused by medications.
Excerpted from Arch Intern Med 2011.